Alert archive / Iowa / Special Weather Statements in 2018
Special Weather Statement, NWS Des Moines, IA
NWS Des Moines, IA issued this special weather statement at Jun 18, 2018, 6:21 PM CDT for Calhoun County, Sac County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2018, 6:21 PM CDT (23:21 UTC)
- Expired
- Jun 18, 2018, 7:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Des Moines, IA
Counties Calhoun County, IA, Sac County, IA
The radar
The Des Moines radar (KDMX), 127 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 301 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 1177 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
965 WWUS83 KDMX 182321 SPSDMX Special Weather Statement National Weather Service Des Moines IA 621 PM CDT MON JUN 18 2018 IAZ023-033-034-190000- Calhoun IA-Sac IA-Pocahontas IA- 621 PM CDT MON JUN 18 2018 ...Strong Thunderstorm With Gusty Winds and Hail... At 620 PM CDT, Doppler radar was tracking a strong thunderstorm near Sac City, moving east at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sac City, Rockwell City, Lake View, South Twin Lake, Black Hawk Lake, North Twin Lake, Wall Lake, Pomeroy, Early, Twin Lakes, Lytton, Jolley, Yetter, Twin Lakes State Park, Sac City Municipal Airport, Rockwell City Municipal Airport and Blackhawk Lake State Park. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for northwestern and west central Iowa. LAT...LON 4227 9520 4247 9521 4261 9468 4232 9458 TIME...MOT...LOC 2320Z 259DEG 21KT 4240 9511 $$ REV
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Jun 18, 5:08 PM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jun 18, 5:08 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 508 PM CDT Mon Jun 18 2018 ...Updated for Hydrology Discussion... .DISCUSSION.../Tonight through Monday/ Issued at 412 PM CDT Mon Jun 18 2018 Thunderstorms have been developing over northern Iowa along the meandering front and can already see the upscale growth back to the southwest toward the Omaha area. Airmass in this area is characterized by MLCAPE uninhibited with 1500+J/kg with shear up towards 30 knots near the boundary. More impressive is the precipitable water values of nearly 2 inches. The storm that is east of Webster City brought around 1.5 inches in 30 minutes to Fonda. So heavy rain and hail will be the primary concerns through early this evening. South of this boundary, plenty of cumulus have formed within the warm sector with heat indices in the upper 90s to around 103. Heat advisory will be allowed to expire at 7pm or be canceled early if thunderstorms move over a significant portion of the advisory. As for tonight, convection is expected to continue into the evening with more uncertainty after midnight, but confidence high in heavy rainfall. CAMs like the HRRR, NAMNest, NAM12, RAP, and NBM show it continuing after this time with less activity in the ESRL HRRR and WRF cores. While the mean flow would suggest storms moving off the boundary, the set up still has moisture transport into the state and this boundary along with a shortwave trough moving overhead. With the atmosphere moisture-laden with precipitable water (PW) values around 2 inches tonight (00z NAEFS shows this as 97.5th percentile or higher for PW), held on to high PoPs throughout the night. 12z HREF probability matched mean (PMM) showing widespread 2 to 3 inches with the localized PMM having maxima of around 5 inches of rainfall through tomorrow morning along and south of Highway 20 to near I-80 primarily west of I-35 to our western forecast border. Deterministic models such as the NAM, GFS, CMC Regional, and CAMs show varying location, but similar message of 1 to 2 inches over a wide area with maxima of 4 to 6 inches possible. QPF was therefore a blend of the WPC and NBM, which lined up well with much of the model guidance for where heavy rainfall is expected. Amounts are generally 1 up to 2 inches in much of the watch area, but higher potential is certainly there given ensemble/deterministic guidance. Given the recent stretch of wet weather and in spite of the relatively dry, hot weekend, have issued a flash flood watch from the Highway 3 counties down to the Highway 34 counties tonight through noon tomorrow. Area may be too broad, but unable to focus it any further than this and don't want to leave future shifts having to extend to new areas (hopefully!). The boundary will push into southern Iowa by later Tuesday with a relatively lull from the rain by the afternoon over a majority of the area as the shortwave departs. However, the next in the series of shortwaves will arrive Tuesday night with precipitable water values still around 2 inches and the mean flow a bit more favorable along the boundary for training storms. Likely much of the activity will be toward or after midnight Tuesday into Wednesday morning and new flash flood watches will likely be needed. As a more substantial, slow moving, shortwave trough begins to move into the area Wednesday into late Friday as shown by the GFS and ECMWF and the front meanders into northern Missouri, expect more rounds of storms with locally heavy rainfall. With placement of the boundary and lift, this will focus much of the heavier rainfall over central to southern Iowa Wednesday through Friday. Throughout much of this period, precipitable water values will remain in the 1.5 to approaching 2 inches so locally heavy rainfall is possible. For the Tuesday night through Friday night period, widespread rainfall of 2 to 3 inches is likely over central to southern Iowa. Of course, locally higher amounts are expected. High temperatures Tuesday through Friday will be more seasonable ranging from the low 70s to the lows 80s in most areas. As the shortwave trough moves into the Great Lakes Saturday, a break from the rain is becoming more likely on this day. However, another shortwave trough will pass over the state Saturday night into Sunday with additional storms possible. && .AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/ Issued at 1215 PM CDT Mon Jun 18 2018 Surface front stretches from La Crosse, WI to near Mason City to Sioux City at midday with primarily VFR cumulus south of this boundary. North of the boundary, conditions are also VFR at present, but there are FEW to SCT clouds at around FL025. Thunderstorms are expected to develop along the boundary as it meanders southward. Under these storms, MVFR or IFR conditions are likely. With this front moving slowly, there could be prolonged periods of restrictions at any given terminal. Low clouds in MVFR or perhaps IFR category will spread in north of the front later tonight. Additional storms are likely Tuesday with so addition of prevailing/vicinity wording will be added in time. && .HYDROLOGY... Issued at 508 PM CDT Mon Jun 18 2018 Last week saw heavy rain fall over parts of central Iowa with some areas receiving between 2 to 4 inches with a few localized places upwards of 6 to 7 inches. While the weekend was relatively dry and hot, antecedent soil conditions are or will soon be primed for flash flooding. In addition, while there are no rivers above flood stage at this moment, flows remain above base flow so capacity is reduced along with soils favoring quicker runoff. Already this afternoon we have seen locally heavy rainfall in a narrow band just north of Highway 20 from near Storm Lake to near I-35 with 0.5 to 1 inch total so far. Fonda, IA recorded 1.5 inches in 30 minutes with other personal weather stations showing 0.75 to 1.25 inches as well as these storms moved through earlier this afternoon. WPC continues to highlight parts of our forecast area for excessive rainfall the rest of today through Wednesday. Our official 5 day rain forecast along with WPC 5 day QPF forecast has broad area of 3 to 5 inches over central to southern Iowa, which agrees or is slightly higher than the deterministic models. However, higher end potential is expected and WPC shows locally 7 inches over the next 5 days. While not inside our forecast area at this time with this set of model runs, there are 10 inch bullseye from some deterministic models, which lends to the idea of what is in the realm of possibility for 5 day rain totals across some part of the region within this moisture-laden atmosphere. As for rivers, RFC ensemble forecasts today based off of 72 hour, maximum future rainfall would have numerous gauges into moderate to perhaps major flood stage. However, 72 hour, best estimate future rainfall would take only the Des Moines River at Southeast 6th Street and the North Raccoon River at Perry into minor flood stage by middle to late in this week. A better handle on river flooding will obviously be known after the rain falls in the various basins and is routed into the rivers. && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for IAZ049-050-057>062- 070>075-081>086-092>097. Flash Flood Watch through Tuesday afternoon for IAZ023>028- 033>039-044>050-057>062-070>075. && DISCUSSION...Ansorge AVIATION...Ansorge HYDROLOGY...Ansorge
Hazardous weather outlook, Jun 18, 4:20 PM CDT, 2 hours 1 minute before
Hazardous Weather Outlook National Weather Service Des Moines IA 420 PM CDT Mon Jun 18 2018 IAZ081>086-092>097-192130- Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur- Wayne-Appanoose-Davis- 420 PM CDT Mon Jun 18 2018 This Hazardous Weather Outlook is for portions of south central Iowa. .DAY ONE...Tonight A heat advisory is in effect for the area through this evening. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms are possible tonight. A few isolated strong to severe storms may produce large hail and damaging wind. Locally heavy rainfall may occur. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic thunderstorms are forecast Tuesday through Friday. Although the severe weather potential is low, a few isolated strong to severe storms cannot be ruled out at times with the threat of large hail and damaging wind. The primary concern is heavy rain this week as significant rainfall totals are possible by the end of the week, leading to the potential for river flooding as well as localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotters might be needed at times this week. IAZ023>028-033>039-044>050-057>062-070>075-192130- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska- 420 PM CDT Mon Jun 18 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight A flash flood watch is in effect for the area through Tuesday morning. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms will become more widespread through the overnight. Areas with heavy rain is likely along with a few severe storms. Large hail and damaging winds along with an isolated tornado are possible. Flash flooding may occur. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic thunderstorms are forecast Tuesday through Friday. Although the severe weather potential is low, a few isolated strong to severe storms cannot be ruled out at times with the threat of large hail and damaging wind. The primary concern is heavy rain this week as significant rainfall totals are possible through the period, leading to the potential for river flooding as well as flash flooding. .SPOTTER INFORMATION STATEMENT... Spotters might be needed at times this week. IAZ004>007-015>017-192130- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- 420 PM CDT Mon Jun 18 2018 This Hazardous Weather Outlook is for portions of north central Iowa. .DAY ONE...Tonight Thunderstorms will become more widespread through the overnight. Localized heavy rainfall and isolated severe weather is possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered thunderstorms are possible through the week. Isolated severe storms and localized heavy rainfall remains possible during this time. .SPOTTER INFORMATION STATEMENT... Spotters might be needed at times beginning this afternoon and continuing through early Friday.
In the hours before
Local storm report, Jun 18, 3:33 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
333 PM CDT MON JUN 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL CLARE 42.59N 94.34W
06/18/2018 E1.25 INCH WEBSTER IA PUBLIC
SOCIAL MEDIA PHOTO.
&&
FOWLELocal storm report, Jun 18, 4:15 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
415 PM CDT MON JUN 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG WEBSTER CITY 42.46N 93.82W
06/18/2018 HAMILTON IA PUBLIC
PUBLIC RELAYED PICTURE OF LARGE TREE DOWN IN
TOWN, VIA SOCIAL MEDIA.
&&Local storm report, Jun 18, 4:19 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
419 PM CDT MON JUN 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM TSTM WND DMG 3 NNE BARNUM 42.54N 94.34W
06/18/2018 WEBSTER IA PUBLIC
PUBLIC REPORT OF MEDIUM TO LARGE BRANCHES
DOWN IN YARD, PICTURE VIA SOCIAL MEDIA.
&&Special weather statement, Jun 18, 5:34 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Des Moines IA
534 PM CDT MON JUN 18 2018
IAZ045-046-057-058-070-182330-
Guthrie IA-Audubon IA-Greene IA-Carroll IA-Cass IA-
534 PM CDT MON JUN 18 2018
...Line of Strong Thunderstorms With Brief Heavy Rainfall...
At 532 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Carroll to 6 miles southwest of Coon
Rapids to near Atlantic. Movement was northeast at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Rainfall amounts up to one inch will be possible with these storms.
Locations impacted include...
Carroll, Atlantic, Audubon, Guthrie Center, Manning, Coon Rapids,
Glidden, Panora, Lake Panorama, Anita, Exira, Adair, Elk Horn,
Scranton, Arcadia, Breda, Bayard, Templeton, Kimballton and Dedham.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern and west central Iowa.
LAT...LON 4151 9509 4151 9504 4160 9504 4160 9509
4220 9508 4220 9458 4160 9434 4150 9460
4150 9470 4147 9470 4132 9509
TIME...MOT...LOC 2232Z 245DEG 9KT 4206 9498 4179 9474 4141 9493
REVSpecial weather statement, Jun 18, 5:54 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Des Moines IA
554 PM CDT MON JUN 18 2018
IAZ036-047-048-190000-
Hamilton IA-Story IA-Boone IA-
554 PM CDT MON JUN 18 2018
...Area of Strong Thunderstorms With Brief Heavy Rainfall...
At 553 PM CDT, Doppler radar was tracking a strong thunderstorm near
Boone, moving northeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Rainfall amounts up to one inch will be possible with this storm.
Locations impacted include...
Ames, Boone, Ogden, Gilbert, Boone Speedway, Pilot Mound, Luther,
Fraser, Beaver, Boone Municipal Airport and Ledges State Park.
LAT...LON 4228 9380 4207 9359 4188 9402 4203 9417
4207 9416
TIME...MOT...LOC 2253Z 230DEG 17KT 4207 9394
REVSpecial weather statement, Jun 18, 6:21 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Des Moines IA 621 PM CDT MON JUN 18 2018 IAZ023-033-034-190000- Calhoun IA-Sac IA-Pocahontas IA- 621 PM CDT MON JUN 18 2018 ...Strong Thunderstorm With Gusty Winds and Hail... At 620 PM CDT, Doppler radar was tracking a strong thunderstorm near Sac City, moving east at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sac City, Rockwell City, Lake View, South Twin Lake, Black Hawk Lake, North Twin Lake, Wall Lake, Pomeroy, Early, Twin Lakes, Lytton, Jolley, Yetter, Twin Lakes State Park, Sac City Municipal Airport, Rockwell City Municipal Airport and Blackhawk Lake State Park. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for northwestern and west central Iowa. LAT...LON 4227 9520 4247 9521 4261 9468 4232 9458 TIME...MOT...LOC 2320Z 259DEG 21KT 4240 9511 REV
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 7:21 PM CDT | Special Weather Statement | DMX | Wright | 24 min |
| Jun 17, 7:41 PM CDT | Special Weather Statement | DMX | Cerro Gordo | 49 min |
| Jun 17, 8:27 PM CDT | River Flood Watch | DMX | Emmet | 14 hr |
| Jun 18, 2:21 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Humboldt, Pocahontas, Webster | 39 min |
| Jun 18, 2:55 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Humboldt, Pocahontas, Webster | 43 min |
| Jun 18, 3:41 PM CDT | Flash Flood Watch | DMX | Adair, Audubon, Black Hawk, Boone, Bremer, Butler and 26 more | 16 hr |
| Jun 18, 3:57 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin, Wright | 48 min |
| Jun 18, 4:13 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Wright | 34 min |
| Jun 18, 5:34 PM CDT | Special Weather Statement | DMX | Audubon, Carroll, Guthrie | 56 min |
| Jun 18, 5:54 PM CDT | Special Weather Statement | DMX | Boone | 66 min |
Nearby
Special Weather Statements in Iowa, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.